Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Missoula, MT

August 4, 200615 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 4, 2006, 4:47 AM MDT for 15 counties in Montana. It took effect at Aug 4, 2006, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2006, 4:47 AM MDT (10:47 UTC)
In effect from
Aug 4, 2006, 12:00 PM MDT
Expired
Aug 4, 2006, 9:13 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4542 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 041047
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
447 AM MDT FRI AUG 4 2006

MTZ104>108-042300-
/O.UPG.KMSO.FW.A.0004.060804T1800Z-060805T0600Z/
/O.NEW.KMSO.FW.W.0003.060804T1800Z-060805T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-
447 AM MDT FRI AUG 4 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR STRONG WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY SURFACE FRONT WILL SLOWLY PASSES THROUGH NORTHWEST MONTANA
THIS AFTERNOON AND EVENING PRODUCING WINDS OF 15 TO 25 MPH WITH GUSTS TO
AROUND 30 MPH. IN ADDITION RELATIVE HUMIDITY READINGS ARE EXPECTED
TO DROP INTO THE LOWER TO MIDDLE TEENS BY LATE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ110-111-042300-
/O.NEW.KMSO.FW.A.0005.060804T2100Z-060805T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
447 AM MDT FRI AUG 4 2006

...FIRE WEATHER WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH THIS EVENING FOR LOW HUMIDITIES AND SCATTERED DRY 
THUNDERSTORMS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH THIS EVENING. 

HOT TEMPERATURES WITH HUMIDITIES IN THE LOWER TO MID TEENS WILL
COMBINE WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THUNDERSTORMS WHICH FORM DURING THE AFTERNOON WILL GENERALLY BE
DRY AND LACK WETTING PRECIPITATION. THESE STORMS WILL RESULT IN
GUSTY AND ERRATIC WINDS. BY EARLY EVENING THE LOWER LEVELS OF THE
ATMOSPHERE WILL MOISTEN ALLOWING THE STORMS TO BECOME MORE MOIST.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

$$
2 follow-up statements
000 
WWUS85 KMSO 041914
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
114 PM MDT FRI AUG 4 2006

MTZ110-111-050600-
/O.UPG.KMSO.FW.A.0005.060804T2100Z-060805T0600Z/
/O.EXA.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
114 PM MDT FRI AUG 4 2006

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR 
LOW HUMIDITIES AND DRY THUNDERSTORMS...


THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

HOT TEMPERATURES WITH HUMIDITIES IN THE LOWER TO MID TEENS WILL
COMBINE WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THUNDERSTORMS WHICH FORM DURING THE AFTERNOON WILL GENERALLY BE
DRY AND LACK WETTING PRECIPITATION. THESE STORMS WILL RESULT IN
GUSTY AND ERRATIC WINDS. BY EARLY EVENING THE LOWER LEVELS OF THE
ATMOSPHERE WILL MOISTEN ALLOWING THE STORMS TO BECOME MORE
MOIST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ104>108-050600-
/O.CON.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-
114 PM MDT FRI AUG 4 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR STRONG WINDS AND LOW HUMIDITIES IN NORTHWEST MONTANA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

A DRY SURFACE FRONT WILL SLOWLY PASSES THROUGH NORTHWEST MONTANA
THIS AFTERNOON AND EVENING PRODUCING WINDS OF 15 TO 25 MPH WITH
GUSTS TO AROUND 30 MPH. IN ADDITION RELATIVE HUMIDITY READINGS
ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE TEENS BY LATE
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 050312
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
912 PM MDT FRI AUG 4 2006

MTZ104>111-050415-
/O.CAN.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
/O.CAN.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
912 PM MDT FRI AUG 4 2006

...RED FLAG WARNING IS CANCELLED...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

TODAYS GUSTY WINDS HAVE DIED DOWN AND THE VERY LOW RELATIVE
HUMIDITY LEVELS HAVE BEGUN TO RISE. THE DRY THUNDERSTORMS ACROSS
SOUTHWEST MONTANA HAVE DIMINISHED. AS A RESULT...RED FLAG
CONDITIONS ARE NO LONGER BEING MET. THEREFORE THE RED FLAG WARNING
THAT WAS IN EFFECT FOR WESTERN MONTANA IS CANCELLED.

$$

MTZ104>111-050415-
/O.CAN.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
/O.CAN.KMSO.FW.W.0003.000000T0000Z-060805T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
912 PM MDT FRI AUG 4 2006

...RED FLAG WARNING IS CANCELLED...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

TODAYS GUSTY WINDS HAVE DIED DOWN AND THE VERY LOW RELATIVE
HUMIDITY LEVELS HAVE BEGUN TO RISE. THE DRY THUNDERSTORMS ACROSS
SOUTHWEST MONTANA HAVE DIMINISHED. AS A RESULT...RED FLAG
CONDITIONS ARE NO LONGER BEING MET IN MOST LOCATIONS. THEREFORE THE RED
FLAG WARNING FOR WESTERN MONTANA IS CANCELLED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 4, 4:40 AM MDT, 7 minutes earlier.

Area forecast discussion, Aug 4, 4:40 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
440 AM MDT FRI AUG 4 2006

.SHORT TERM...BREEZY TO WINDY CONDITIONS CAN BE EXPECTED ACROSS
MUCH OF NORTHWEST MONTANA THIS AFTERNOON AND EVENING AS A DRY
SURFACE FRONT PASSES THROUGH THE AREA. FARTHER SOUTH MONSOONAL
MOISTURE CURRENTLY VISIBLE ON SATELLITE IMAGERY OVER THE GREAT
BASIN WILL CONTINUE ITS TREK NORTHWARD BRINING AN INCREASE TO MID LEVEL
MOISTURE OVER SOUTHWESTERN MONTANA AND EAST CENTRAL IDAHO. WITH
SUFFICIENT HEATING IN PLACE DUE TO MOSTLY SUNNY SKIES AND ADDED
LIFT ASSOCIATED WITH THE SURFACE THERMAL BOUNDARY AND SOME
INFLUENCE FOR PASSING UPPER TROUGH...THUNDERSTORMS WILL FORM LATE
THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE GREATEST THREAT
WITH THESE STORMS WILL BE GUSTY WINDS AND LIGHTNING AS THE LOWER
LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY. HOWEVER...AS MOISTURE
INCREASES THROUGHOUT THE EVENING THE THUNDERSTORMS WILL TRANSITION
TO MORE MOIST.

SATURDAY AND SUNDAY WILL BE UNDER THE INFLUENCE OF A WEAK RIDGE.
THIS WILL KEEP SKIES MOSTLY SUNNY AND CAUSE TEMPERATURES TO WARM
YET AGAIN ABOVE SEASONAL NORMALS. MID AND LOWER LEVEL MONSOONAL
MOISTURE WILL MOVE THROUGH THE RIDGE OVER EAST CENTRAL IDAHO AND
SOUTHWEST MONTANA BRINING A CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON AND EVENING THROUGHOUT THE WEEKEND. TEMPERATURES WILL
CONTINUE TO BE AT TO SLIGHTLY ABOVE SEASONAL THROUGH THE WEEKEND.

.LONG TERM...LONG RANGE MODELS CONTINUE TO BE IN REMARKABLE
AGREEMENT AND CONSISTENT CONCERNING NEXT WEEKS WEATHER SYSTEM. BY
MONDAY AFTERNOON A CLOSED LOW OFF THE CALIFORNIA COAST WILL BECOME
RE-ASSOCIATED WITH THE UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST.
AS IT MOVES ASHORE IT WILL DRAG INCREASING AMOUNTS OF MONSOONAL
AND PACIFIC MOISTURE ACROSS THE GREAT BASIN AND INTO THE INTER-
MOUNTAIN WEST. THIS SYSTEM WILL ALSO SPIN WEAK IMPULSES OVER THE
NORTHERN ROCKIES. AT THIS TIME REMAINS DIFFICULT TO FORECAST
SPECIFIC TIMING OF THESE IMPULSES...HOWEVER IT APPEARS AS THOUGH
WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
WESTERN MONTANA AND CENTRAL IDAHO BEGINNING MONDAY AFTERNOON AND
CONTINUING THROUGH WEDNESDAY MORNING.

&&

.AVIATION...AIR TRAFFIC ACROSS NORTHWEST MONTANA WILL EXPERIENCE
GUSTY WINDS THIS AFTERNOON AS A SURFACE FRONT PASSES THROUGH THE
AREA. OVER SOUTHWEST MONTANA AFTERNOON THUNDERSTORMS WILL BRING
THE THREAT OF LIGHTNING AND GUSTY OUTFLOW WINDS. PLEASE SEE APPROPRIATE
TAFS AND TWEBS FOR SPECIFIC DETAILS.

&&

.FIRE WEATHER...A DRY SURFACE FRONT WILL DROP OUT OF CANADA
PRODUCING WESTERLY WINDS GUSTING TO AROUND 25 MPH DURING THE
AFTERNOON AND INTO THE EVENING. VERY LOW RELATIVE HUMIDITY VALUES
OBSERVED COMBINED WITH THESE WINDS HAVE PROMPTED THE ISSUANCE OF A
RED FLAG WARNING. FARTHER SOUTH INCREASING MONSOONAL MOISTURE WILL
INTERACT WITH AN UNSTABLE ATMOSPHERE TO PRODUCE AFTERNOON AND
EVENING THUNDERSTORMS OVER SOUTHWEST MONTANA. FREQUENT LIGHTNING
ALONG WITH VERY LOW HUMIDITIES AND SOME GUSTY WINDS MAY RESULT IN
DANGEROUS FIRE CONDITIONS. THUS A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM NOON FRIDAY TO MIDNIGHT SATURDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...
     FLATHEAD/MISSION VALLEYS...LOWER CLARK FORK REGION...
     MISSOULA VALLEY...POTOMAC/SEELEY LAKE REGION.

     FIRE WEATHER WATCH FROM 3 PM FRIDAY TO MIDNIGHT SATURDAY FOR
     EASTERN PORTION OF SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT
     REGION.

ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM...DICKERSON
AVIATION...DICKERSON
Hazardous weather outlook, Aug 3, 1:46 PM MDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
146 PM MDT THU AUG 3 2006

MTZ001>004-043-041100-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
146 PM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW CLOUDS WILL MOVE ALONG THE CANADIAN BORDER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BROAD TROUGH WILL MOVE DOWN OUT OF CANADA FRIDAY AFTERNOON. THIS
WILL PRODUCE BREEZY WINDS...ALONG WITH THE LOW RELATIVE HUMIDITIES
ACROSS THE AREA. A FIRE WEATHER WATCH IS IN EFFECT. SEE GTFRFWMSO
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:47 AM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more8 hr

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.